Vermont, 2005

Winter Storm in Vermont, January 23, 2005

January 23, 2005 · NWS BTV · 5 events in 5 counties and zones

A storm system over the Ohio Valley on Saturday, January 22nd reorganized along the east coast the evening of January 22nd. This storm system then intensified and moved to just south of Cape Cod on Sunday morning, January 23rd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system over the Ohio Valley on Saturday, January 22nd reorganized along the east coast the evening of January 22nd. This storm system then intensified and moved to just south of Cape Cod on Sunday morning, January 23rd. Snow overspread the area during the afternoon and evening hours of January 22nd, becoming heavy at times overnight. Snowfall accumulations were as follows: In Rutland county between 6 and 8 inches with 8 inches reported in Danby. Across Addison county, accumulations were generally between 5 and 7 inches, with 7 inches in Salisbury. In Orange county between 4 and 6 inches of snow accumulated. Blowing and drifting snow along with very cold wind chills added to the dangerous nature of this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 22, 9:20 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 22, 9:20 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE #2
NATIONAL WEATHER SERVICE BURLINGTON VT
920 PM EST SAT JAN 22 2005

.LATEST UPDATED DISCUSSION...
LATEST (02Z) LOOK AT RDR SHWS -SN ACRS ALL OF FA BUT LGT/INTERMITTENT
ALG CNDN BDR. IT HAS TAKEN AWHILE...BUT IT APPEARS MID-LVL
DEFORMATION ZONE ACRS CENT NY WAS BEGINNING TO LIFT N INTO ADRNDKS
AND VT AND THIS TREND SHLD CONT FOR NXT 2-3HRS BFR SHFTG SE WITH LWR
CT RVR VLY EVENTUAL JACKPOT WINNER. CRNT SNOWFALL AMTS RANGE FROM
DUST TO INCH IN NRN 1/3 WITH 2-4 INCHES IN SRN 1/3 FA.

IM NERVOUS THAT THE RPDLY DVLPG COASTAL WL FOCUS THE FGEN IN LLVLS
ACRS SNE AND THE DVLPG CLOSED LOW WL TAPER OFF MID-LVL FGEN ACRS FA
INTO LWR CT RVR VLY INTO NH AND THAT OUR NUMBERS MAY BE A TAD HIGH.

HWVR...PRVS FCSTR EXPANDED RANGES VRY WELL IN ZONES AND WITH THIS
MUCH UNCERTAINTY WL NOT MAKE ANY CHGS TO CRNT FCST ATTM. STL LOOKING
TO DIGEST NEW MDL DATA AND IF SOMETHING STRIKING WL TRY TO MAKE CHGS
PRIOR TO 11 PM NEWSCASTS.

SLW
&&

.UPDATED DISCUSSION (640 PM)...
SLGT LULL IN ACTVTY ACRS MUCH OF FA AS INITIAL VORT LOBE MOISTENED
ATMOSPHERE BUT MID LVL DEFORMATION ZONE SNOWS FM INITIAL MIDWEST
SYSTEM ACRS CAPITAL DISTRICT-MOHAWK RVR VLY-SRN ADRNDKS WL CONT TO
MV NE THRU 03Z THEN DRIFT E THEN SE AS H5 LOW CLOSES AND MID-LVL
DEFORMATION ZONES TRANSITION INTO MESOSCALE BANDING LLVL FGEN
GENERATED BY COASTAL.  NO CHGS TO ONGOING FCST BUT ONLY A TRACE
ALD CNDN BDR IS PSBL.

&&

.AVIATION (00Z-24Z)...
IFR CONDS THRU 06Z ACRS MUCH OF TAF SITES WITH IMPROVEMENT AFT 06Z.
NNW WNDS ACRS LAKE CHAMPLAIN DVLPG LLVL CONVERGENCE MAY ACTUALLY KEEP
-SN WITH IFR CONDS PSBL IN VCNTY OF KBTV THRU 15Z BUT SPOT FCST HAS
MVFR CONDS. IT WL BECOME WINDY WITH BLSN BEING A PRBLM THRU SUN
AFTN. IFR CONDS WITH +SN LKLY THRU 09Z AT NON-TAF SITE AIRPORTS LIKE
KVSF AND KRUT.

&&

.PREVIOUS DISCUSSION...
STORM TO FORM...AND MOVE...TO THE SOUTH OF SRN NEW ENG TONITE...THEN
TO THE EAST OF NEW ENG ON SUN. STILL GOING WITH THE NAM ON ITS
HANDLING OF THIS SYS. HI PRESS TO BUILD ACRS THE FA ON SUN NITE. WK
SFC TROF TO MOVE DOWN ACRS SRN CANADA ON MON AND THEN ACRS THE FA ON
MON NITE. UPR TROF TO MOVE ACRS THE FA TONITE AND ON SUN.

.SHORT TERM (THROUGH MON NITE)...
H85 CAA TO DEVELOP ACRS THE FA FOR TONITE THRU SUN NITE...WITH WK WAA
ON MON/MON NITE. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE
FA ON MON. LOW-LVL MSTR TO AFFECT THE FA TONITE AND EARLY ON SUN...
WITH SOME LOW-LVL MSTR ACRS THE FA LATER ON MON AND INTO MON NITE.
MID-LVL MSTR TO AFFECT THE FA TONITE AND EARLY ON SUN...WITH SOME
MID-LVL MSTR ACRS THE FA ON MON. NAM/NGM AND REGIONAL GPS IPW SITES
SHOW VALUES OF AOB 0.25 ACRS THE FA THROUGHOUT THE SHORT-TERM
PERIOD. WWE SN GRAPHICS SHOW AOB 8 ACRS THE FA ON DAY 1. NAM/NGM QPF
THRU 18Z SUN LOOKS TO BE AOB 0.65 ACRS THE FA. BEST LOW-LVL FGEN
STILL LOOKS TO TAKE PLACE ACRS SRN VT...OR FURTHER SOUTH...TONITE...
WHERE SOME OCNL +SN SHOULD OCCUR. STILL FEEL THAT THE LOW AVAILABLE
PW VALUES WILL PROLLY BE OVERCOME BY HIGHER FLUFF FACTOR. WITH THIS
FLUFF FACTOR...A MAX OF AROUND A FOOT OR SO OF SN IS POSSIBLE ACRS
SRN VT FROM THIS STORM.

BUFCAN/88D MOSAIC SHOWS PCPN MOVING IN ACRS THE FA FROM THE SW ATTM.
HAVE OPTED TO LEAVE GOING HEADLINES AS IS FOR NOW AND SLIGHTLY WIDEN
THE TOTAL SNOWFALL ACCUMULATIONS ACRS THE WARNING AREAS TO ACCOUNT
FOR VARIABLE SN AMTS IN ANY BANDING THAT OCCURS THERE. HAVE GONE WITH
CATEGORICAL POPS ACRS THE FA TONITE...AND HAVE TAPERED POPS FROM NW
(NONE) TO SE (CATEGORICAL) FOR EARLY ON SUN FOR ANY LINGERING SN
THEN. THE GOING DRY WX FCST FOR SUN NITE LOOKS GOOD...AS DOES THE LOW
CHC POPS FOR ANY -SHSN ON MON AFTERNOON AND MON NITE. THIS NEXT SYS
LOOKS PRETTY WK ATTM. T1MIN TEMPS ARE IN THE SINGLE NUMBERS ABOVE AND
BLO ZERO FOR TONITE AND SUN NITE. LATER SHIFTS WILL NEED TO WORRY
ABOUT SOME KIND OF WIND CHILL HEADLINE...BUT WE/LL LEAVE THAT FOR
AFTER THE SN ENDS.

.HYDROLOGY...
LATER SHIFTS WILL HAVE TO KEEP AN EYE ON EHVV1 (EAST BRANCH OF THE
PASSUMPSIC RIVER)...WHICH HAS BEEN SLOWLY RISING OVER THE LAST FEW
DAYS. CAN/T IMAGINE THAT THE RIVER ISN/T FROZEN WAY UP THERE THOUGH.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
AROUND 4 PM.

MURRAY

.LONG TERM (TUE ONWARD)...
NCEP PREFERENCE WAS TO FOLLOW FASTER ECMWF SOLN REGARDING CLIPPER
SYSTEM TO AFFECT THE RGN ARND MIDWEEK.  GFS SLOWER WITH THE MAIN CHC
OF SNOW WED NGT/THU...WHILE THE ECMWF SHOWS SN FOR TUE NGT/WED WITH
STG HI BUILDING IN FOR THU-SAT.  GFS ALSO ABOUT 24 HRS SLOWER WITH
THE PROGRESSION OF THE SFC HI MOVING INTO THE RGN.  TRENDED TOWARD
ECMWF SOLN...SO INDCTD CHC SNOW TUE NGT/WED...WHICH COULD RESULT IN
MOD ACCUM AS CLIPPER IS PROGGED TO TRACK S OF RGN.  CHC OF LINGERING
SNW SHOWERS WED NGT BHND DEPARTING DEPARTING SYS...THEN FAIR AND COLD
CONDITIONS FOR THU-SAT AS STG SFC HI BUILDS IN.  LOWERED MEX TEMPS
SVRL DEGREES FOR THU/FRI WITH THE EXPECTATION OF ARCTIC HI IN
CONTROL.

.AVIATION...
EXPECT DETERIORATING CONDITIONS AFT 22Z AS SNOW OVERSPREADS OVER THE
RGN. CIGS WILL CONTINUE TO LOWER THIS AFTN WITH IFR CONDITIONS BY
00Z. SNOW WILL GRADUALLY TAPER OFF AFT 06Z WITH CONDITIONS IMPROVING
TO MVFR 06-09Z AS BEST FORCING SHIFTS S OF FA.  EXPECT BKN CIGS ARND
2500FT AFT 12Z...WITH VFR AND SCT CLDS AT MSS BY 14Z.  N/NE WINDS
WILL CONT TO INCREASE TONIGHT WITH GUSTS TO 25-30KTS LIKELY AFT 06Z
AS CSTL STORM RAPIDLY DEEPENS.

KJC

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING THRU MIDDAY SUN VTZ008>012-018-019.
  ...WINTER WX ADVISORY THRU MIDDAY SUN VTZ005>007-017.
NY...WINTER STORM WARNING THRU MIDDAY SUN NYZ034-035.
  ...WINTER WX ADVISORY THRU MIDDAY SUN NYZ029>031.
&&
Hazardous weather outlook, Jan 22, 6:55 AM EST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
655 AM EST SAT JAN 22 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-231152-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
655 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

WINTER STORM WARNINGS ARE IN EFFECT FOR LATER TODAY THROUGH MIDDAY
SUNDAY FOR SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW YORK. WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR CENTRAL VERMONT AND THE
REMAINDER OF THE ADIRONDACKS. LOW PRESSURE MOVING ACROSS THE OHIO
VALLEY WILL REDEVELOP ALONG THE NEW JERSEY COAST THIS EVENING, AND
INTENSIFY AS IT PASSES EAST OF CAPE COD ON SUNDAY. SNOW WILL DEVELOP
ACROSS THE NORTH COUNTRY LATER TODAY AND COME TO AN END DURING
SUNDAY. SNOW AMOUNTS WILL RANGE FROM AS LITTLE AS 1 TO 3 INCHES ALONG
THE CANADIAN BORDER TO 8 TO 14 INCHES IN RUTLAND AND WINDSOR
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

SNOW ENDING SUNDAY. GUSTY NORTH WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW. BITTERLY COLD WIND CHILLS EXPECTED SUNDAY INTO SUNDAY NIGHT.
OTHERWISE, NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Eastern Addison

When
January 23, 2:00 AM EST to 6:30 AM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rutland

When
January 23, 2:00 AM EST to 6:30 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
January 23, 2:00 AM EST to 6:30 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Western Addison

When
January 23, 2:00 AM EST to 6:30 AM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Western Rutland

When
January 23, 2:00 AM EST to 6:30 AM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436415, 5436416, 5436417, 5436418, 5436419.